Probability Theory and Related Fields

, Volume 170, Issue 3–4, pp 801–820 | Cite as

Scaling limits of random Pólya trees

  • Konstantinos Panagiotou
  • Benedikt Stufler


Pólya trees are rooted trees considered up to symmetry. We establish the convergence of large uniform random Pólya trees with arbitrary degree restrictions to Aldous’ Continuum Random Tree with respect to the Gromov–Hausdorff metric. Our proof is short and elementary, and it is based on a novel decomposition: it shows that the global shape of a random Pólya tree is essentially dictated by a large Galton–Watson tree that it contains. We also derive sub-Gaussian tail bounds for both the height and the width, which are optimal up to constant factors in the exponent.


Random trees Scaling limits Pólya trees 

Mathematics Subject Classification

60F17 60C05 05C05 



We thank two anonymous referees for thoroughly reading the manuscript and giving helpful suggestions.


  1. 1.
    Addario-Berry, L., Devroye, L., Janson, S.: Sub-Gaussian tail bounds for the width and height of conditioned Galton–Watson trees. Ann. Probab. 41(2), 1072–1087 (2013)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Albenque, M., Marckert, J.-F.: Some families of increasing planar maps. Electron. J. Probab. 13(56), 1624–1671 (2008)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Aldous, D.: The continuum random tree. I. Ann. Probab. 19(1), 1–28 (1991)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Aldous, D.: The continuum random tree. II. An overview. In: Stochastic Analysis, Volume 167 of London Math. Soc. Lecture Note Ser., pp. 23–70. Cambridge Univ. Press, Cambridge (1991)Google Scholar
  5. 5.
    Aldous, D.: The continuum random tree. III. Ann. Probab. 21(1), 248–289 (1993)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Bell, J.P., Burris, S.N., Yeats, K.A.: Counting rooted trees: the universal law \(t(n)\sim C\rho ^{-n} n^{-3/2}\). Electron. J. Combin. 13(1), 63–64, (electronic) (2006)Google Scholar
  7. 7.
    Bettinelli, J.: Scaling limit of random planar quadrangulations with a boundary. Ann. Inst. Henri Poincaré Probab. Stat. 51(2), 432–477 (2015)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Bodirsky, M., Fusy, É., Kang, M., Vigerske, S.: Boltzmann samplers, Pólya theory, and cycle pointing. SIAM J. Comput. 40(3), 721–769 (2011)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Burago, D., Burago, Y., Ivanov, S.: A course in metric geometry. Graduate Studies in Mathematics, vol. 33. American Mathematical Society, Providence, RI (2001)Google Scholar
  10. 10.
    Caraceni, A.: The scaling limit of random outerplanar maps. Ann. Inst. Henri Poincaré Probab. Stat. 52(4), 1667–1686 (2016)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Chung, K.L.: Excursions in Brownian motion. Ark. Mat. 14(2), 155–177 (1976)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Curien, N., Haas, B., Kortchemski, I.: The CRT is the scaling limit of random dissections. Random Struct. Alg. 47(2), 304–327 (2015). doi: 10.1002/rsa.20554 MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Drmota, M., Gittenberger, B.: The shape of unlabeled rooted random trees. Eur. J. Combin. 31(8), 2028–2063 (2010)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Duquesne, T.: A limit theorem for the contour process of conditioned Galton–Watson trees. Ann. Probab. 31(2), 996–1027 (2003)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Duquesne, T., Le Gall, J.-F.: Probabilistic and fractal aspects of Lévy trees. Probab. Theory Relat. Fields 131(4), 553–603 (2005)CrossRefMATHGoogle Scholar
  16. 16.
    Flajolet, P., Fusy, É., Pivoteau, C.: Boltzmann sampling of unlabelled structures. In Proceedings of the 9th Workshop on Algorithm Engineering and Experiments and the Fourth Workshop on Analytic Algorithmics and Combinatorics, pp. 201–211. SIAM, Philadelphia, PA(2007)Google Scholar
  17. 17.
    Flajolet, P., Sedgewick, R.: Analytic combinatorics. Cambridge University Press, Cambridge (2009)CrossRefMATHGoogle Scholar
  18. 18.
    Haas, B., Miermont, G.: Scaling limits of Markov branching trees with applications to Galton–Watson and random unordered trees. Ann. Probab. 40(6), 2589–2666 (2012)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Harary, F., Palmer, E.M.: Graphical enumeration. Academic Press, New York (1973)MATHGoogle Scholar
  20. 20.
    Janson, S., Stefánsson, S.Ö.: Scaling limits of random planar maps with a unique large face. Ann. Probab. 43(3), 1045–1081 (2015)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Joyal, A.: Une théorie combinatoire des séries formelles. Adv. Math. 42(1), 1–82 (1981)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Le Gall, J.-F.: Random trees and applications. Probab. Surv. 2, 245–311 (2005)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Le Gall, J.-F.: Random real trees. Ann. Fac. Sci. Toulouse Math. (6) 15(1), 35–62 (2006)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Le Gall, J.-F.: Itô’s excursion theory and random trees. Stoch. Process. Appl. 120(5), 721–749 (2010)CrossRefMATHGoogle Scholar
  25. 25.
    Le Gall, J.-F., Miermont, G.: Scaling limits of random trees and planar maps. In: Probability and Statistical Physics in Two and more Dimensions, volume 15 of Clay Math. Proc. pp 155–211. Amer. Math. Soc., Providence, RI (2012)Google Scholar
  26. 26.
    Marckert, J.-F., Miermont, G.: The CRT is the scaling limit of unordered binary trees. Random Struct. Alg. 38(4), 467–501 (2011)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Otter, R.: The number of trees. Ann. Math. 2(49), 583–599 (1948)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Panagiotou, K., Stufler, B., Weller, K.: Scaling limits of random graphs from subcritical classes. Ann. Probab. 44(5), 3291–3334 (2016)MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    Pólya, G.: Kombinatorische Anzahlbestimmungen für gruppen, graphen und chemische verbindungen. Acta Math. 68(1), 145–254 (1937)MathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    Rényi, A., Szekeres, G.: On the height of trees. J. Aust. Math. Soc. 7, 497–507 (1967)MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    Stufler, B.: Scaling limits of random outerplanar maps with independent link-weights. To appear in Annales de l’Institut Henri PoincaréGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2017

Authors and Affiliations

  1. 1.Institute of MathematicsLudwig-Maximilians-Universität MunichMunichGermany
  2. 2.Unité de Mathématiques Pures et AppliquéesÉcole Normale Supérieure de LyonLyonFrance

Personalised recommendations